Tennessee, 2008

Damaging Winds in Tennessee, June 28, 2008

June 28, 2008 · NWS MRX · 24 events in 16 counties and zones

A cold front tracked into east Tennessee triggering scattered severe thunderstorms during the evening hours. The storm reports were for damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$174,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked into east Tennessee triggering scattered severe thunderstorms during the evening hours. The storm reports were for damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:40 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 1:40 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 28 2008

.SHORT TERM  (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT APPROACHING THE OHIO RIVER VALLEY...WITH
A HOT AND HUMID AIR MASS ACROSS THE FORECAST AREA. LOCAL RADARS
REVEAL SOME SCATTERED CONVECTION BEGINNING TO DEVELOP...AS A WEAK
UPPER-LEVEL SHORT WAVE OVER THE CENTRAL TN RIVER VALLEY CREATES A
MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA. AS A RESULT...
EXPECT SCATTERED CONVECTION TO CONTINUE THIS AFTERNOON AND EVENING
WITH SOME STORMS POSSIBLY BECOMING SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL. AN UNSEASONABLY STRONG UPPER-LEVEL
TROUGH WILL BEGIN TO AMPLIFY ACROSS THE OHIO RIVER VALLEY LATER
TONIGHT... WITH A BETTER CHANCE FOR ORGANIZED CONVECTION AFTER
MIDNIGHT AND INTO SUNDAY MORNING AS THE COLD FRONT SLOWLY APPROACHES
THE FORECAST AREA. GFS MODEL SEEMS TO INDICATE THE DEVELOPMENT OF AN
MCS OVER THE LOWER MS VALLEY THIS EVENING...WHICH MAY THEN AFFECT
THE FORECAST AREA AFTER MIDNIGHT. BOTH THE GFS AND WRF MODELS
CONTINUE TO INDICATE AN OVERALL SLOWER PROGRESSION TO THIS UPPER
TROUGH AND ASSOCIATED COLD FRONT...WITH THE POSSIBILITY OF MORE
CONVECTIVE ACTIVITY LINGERING INTO THE AFTERNOON HOURS ON SUNDAY.
RIGHT NOW IT APPEARS THAT FRONTAL PASSAGE WILL BE AROUND 00Z ON
SUNDAY EVENING. AS FOR TEMPS...GUIDANCE TEMPS SEEM TO BE IN GENERAL
AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE WILL
BE IN CONTROL TUESDAY AND WEDNESDAY FOR DRY WEATHER.  THERE IS SOME
MODEL DIFFERENCES WITH TIMING AND TRACK OF THE NEXT SYSTEM PROGGED
TO REACH INTO THE REGION AROUND THE FRIDAY/SATURDAY TIME FRAME.  FOR
NOW...WILL KEEP LOW POPS FOR THIS PERIOD...GENERALLY AROUND 20
PERCENT.  GUIDANCE NUMBERS LOOKS REASONABLE AND STAYED LOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  84  64  83  58 /  60  60  30  20  10
KNOXVILLE AIRPORT, TN    72  83  65  81  56 /  60  60  30  20  10
OAK RIDGE, TN            71  83  64  81  56 /  60  70  30  20  10
TRI CITIES AIRPORT, TN   65  81  60  78  53 /  60  60  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jun 28, 2:19 AM EST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT JUN 28 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT SAT JUN 28 2008 /219 AM CDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
STRONG GUSTY WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT AS WELL AS A COLD FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY...BRINGING A BETTER
CHANCE FOR ORGANIZED SEVERE WEATHER. THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE SUNDAY MORNING. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED ON SUNDAY MORNING WHEN THE COVERAGE OF
SEVERE WEATHER SHOULD BE MORE WIDESPREAD AND ORGANIZED.

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
June 28, 5:30 PM EST to 5:35 PM EST
Where
Roane County, 0.69 mi S of Watts Bar Lake North
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.810, -84.600

Dispatch reported several trees downed by thunderstorm winds across the southwest portions of the county.

Thunderstorm Wind, Loudon

When
June 28, 5:55 PM EST to 6:00 PM EST
Where
Loudon County, Highland Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Dispatch reported a few trees downed by thunderstorm winds in the Lenoir City area.

Thunderstorm Wind, Roane

When
June 28, 6:00 PM EST to 6:05 PM EST
Where
Roane County, 1.12 mi E of Scandlyn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.020, -84.360

Dispatch reported a few trees downed by thunderstorm winds near Oliver Springs.

Thunderstorm Wind, Anderson

When
June 28, 6:00 PM EST to 6:05 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.090, -84.130

Dispatch reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Union

When
June 28, 6:10 PM EST to 6:12 PM EST
Where
Union County, 1.49 mi NNW of New Loyston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.250, -83.930

Dispatch reported a tree downed by thunderstorm winds near Big Ridge State Park.

Thunderstorm Wind, Knox

When
June 28, 6:25 PM EST to 6:30 PM EST
Where
Knox County, West Knoxville
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Dispatch reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Polk

When
June 28, 6:30 PM EST to 6:35 PM EST
Where
Polk County, 1.32 mi ESE of Delano
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.260, -84.550

Dispatch reported 3 trees downed by thunderstorm winds near Delano.

Thunderstorm Wind, Loudon

When
June 28, 6:35 PM EST to 6:40 PM EST
Where
Loudon County, 1.49 mi SSW of Morganton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.630, -84.230

Dispatch reported several trees downed by thunderstorm winds across the eastern portions of the county.

Thunderstorm Wind, Knox

When
June 28, 6:35 PM EST to 6:37 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Dispatch reported several trees downed by thunderstorm winds from Mascot to Strawberry Plains.

Thunderstorm Wind, Knox

When
June 28, 6:35 PM EST to 6:40 PM EST
Where
Knox County, 2.17 mi SE of Shooks
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.900, -83.800

Dispatch reported a few trees downed by thunderstorm winds near Seymour.

Thunderstorm Wind, Grainger

When
June 28, 6:40 PM EST to 6:42 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.140, -83.690

Dispatch reported a tree downed by thunderstorm winds in Blaine.

Thunderstorm Wind, Hamblen

When
June 28, 6:45 PM EST to 6:50 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.210, -83.300

Dispatch reported several trees downed by thunderstorm winds across the western portions of the county.

Thunderstorm Wind, Monroe

When
June 28, 6:45 PM EST to 6:50 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Dispatch reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Blount

When
June 28, 6:50 PM EST to 6:55 PM EST
Where
Blount County, Maryville
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Dispatch reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Sevier

When
June 28, 6:55 PM EST to 7:00 PM EST
Where
Sevier County, 0.56 mi W of Kodak
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.970, -83.630

Dispatch reported several trees downed by thunderstorm winds in the Kodak area.

Thunderstorm Wind, Jefferson

When
June 28, 6:55 PM EST to 7:00 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.120, -83.490

Dispatch reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Sevier

When
June 28, 7:10 PM EST to 7:15 PM EST
Where
Sevier County, Pine Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.820, -83.580

Dispatch reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Jefferson

When
June 28, 7:15 PM EST to 7:20 PM EST
Where
Jefferson County, 1.78 mi SW of White Pine
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.100, -83.300

Dispatch reported a few trees and powerlines downed by thunderstorm winds in the White Pine area.

Thunderstorm Wind, Hamblen

When
June 28, 7:20 PM EST to 7:23 PM EST
Where
Hamblen County, 0.69 mi N of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.260, -83.200

Dispatch reported a few trees downed by thunderstorm winds in the Russellville area.

Thunderstorm Wind, Sevier

When
June 28, 7:25 PM EST to 7:30 PM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.720, -83.490

Dispatch reported several trees downed by thunderstorm winds across the southeast portions of the county and the Great Smoky Mountains.

Thunderstorm Wind, Hawkins

When
June 28, 7:25 PM EST to 7:28 PM EST
Where
Hawkins County, 0.56 mi W of Coran
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.330, -83.010

Dispatch reported a few trees downed by thunderstorm winds across the southern portions of the county.

Thunderstorm Wind, Greene

When
June 28, 7:30 PM EST to 7:32 PM EST
Where
Greene County, 2.15 mi SSW of Rockwood Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.090, -82.860

Dispatch reported a few trees downed by thunderstorm winds across the southern portion of the county.

Thunderstorm Wind, Unicoi

When
June 28, 9:00 PM EST to 9:05 PM EST
Where
Unicoi County, 0.69 mi S of Unicoi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.190, -82.350

Dispatch reported a tree downed by thunderstorm winds just south of Unicoi.

Thunderstorm Wind, Carter

When
June 28, 9:10 PM EST to 9:15 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.340, -82.230

Dispatch reported several trees downed by thunderstorm winds countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111641, 111642, 111643, 111644, 111645, 111646, 111647, 111648, 111649, 111650, 111651, 111653, 111654, 111655, 111656, 111657, 111658, 111660, 111661, 111662, 111664, 111665, 111668, 111670.